Tennessee, 2004

Flash Flooding and Hail in Tennessee, September 12, 2004

September 12, 2004 · NWS OHX · 6 events in 4 counties and zones

2 hail, 2 flash flood, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 12, 12:00 PM CST, 50 minutes earlier.

Area forecast discussion, Sep 12, 12:00 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
100 PM CDT SUN SEP 12 2004

.DISCUSSION...
SCATTERED CONVECTION ON-GOING IN MIDDLE TENNESSEE FROM CENTERVILLE
TO NASHVILLE AND ALONG THE KY/TN BORDER NORTHWEST OF NASHVILLE.

CLOSE SURFACE ANALYSIS SHOWS A WEAK INVERTED TROF EXTENDING FROM
LOUISIANA AND GULF AREA NORTHWARD THROUGH WESTERN MISSISSIPPI...WEST
TENNESSEE ALONG TENNESSEE RIVER...WESTERN KENTUCKY INTO CENTRAL
INDIANA. THIS FEATURE IN ASSOCIATION WITH UPPER TROF HUNG UP ALONG
LOWER MISSISSIPPI RIVER VALLEY. MODELS CLOSE LOW OFF OVER WEST TN
TONIGHT AND THEN WORK IT SLOWLY NORTHEAST NEXT COUPLE OF DAYS. MOS
GUIDANCE NOT HANDLING POPS VERY WELL.

WILL KEEP POPS IN FORECAST THROUGH TUESDAY AS UPPER TROUGH WILL
INFLUENCE MID STATES WEATHER FIRST PART OF WORK WEEK. MID STATES
WEATHER AFTER TUESDAY WILL LIKELY HINGE ON THE EVENTUAL TRACK OF
IVAN.

&&

.BNA WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BOYD
01
Hazardous weather outlook, Sep 12, 4:30 AM CST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT SUN SEP 12 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-131000-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT SUN SEP 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
TONIGHT. WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PRESENT TPC FORECAST HAS THE REMNANTS OF HURRICANE IVAN PASSING
TO THE EAST OF MIDDLE TENNESSEE THURSDAY NIGHT. FLOODING COULD BECOME
A PROBLEM IN THE EASTERN ZONES OF THE MID STATE. WIDESPREAD
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS MAYBE NEEDED
THURSDAY IF THE REMNANTS OF IVAN PASSES OUR WAY.

31

31

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 2 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Hail, Humphreys

When
September 12, 12:50 PM CST to 1:10 PM CST
Where
Humphreys County, Mc Ewen
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.117, -87.633

Law enforcment reported hail the size of quarters during this 20 minute period.

Hail, Benton

When
September 12, 2:10 PM CST
Where
Benton County, Big Sandy
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.233, -88.083

Sheriff's office reported golf ball size hail.

Flash Flood, Perry

When
September 12, 4:50 PM CST to 7:45 PM CST
Where
Perry County, Linden
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
35.643, -87.859 (the zone’s center; the record gives no point)

U.S. Highway 412 E and Highway 100 intersection was flooded near the high school.

Thunderstorm Wind, Perry

When
September 12, 5:45 PM CST
Where
Perry County, Linden
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.617, -87.850

Trees were blown down.

Thunderstorm Wind, Wayne

When
September 12, 6:45 PM CST
Where
Wayne County, 17 mi S of Waynesboro
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.067, -87.767

Trees were blown down on Spain Rd.

Flash Flood, Wayne

When
September 12, 7:00 PM CST to 9:30 PM CST
Where
Wayne County, 10 mi SE of Waynesboro
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
35.240, -87.788 (the zone’s center; the record gives no point)

Shawnette Creek Road was flooded and impassable.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421739, 5421740, 5421741, 5421742, 5421743, 5421744.